All About Multiple Sclerosis

More MS news articles for April 2004

Lipoatrophy at Copaxone injection sites

http://www.bostoncure.org:8080/article.pl?sid=04/04/02/1231242&mode=nested

April 2nd, 2004
Hollie
Boston Cure Project

Lipoatrophy, the loss of subcutaneous fat leading to depressions in the skin, is a potential adverse effect for certain injected medications. A team from an MS clinic in Kingston, Ontario noticed that some of their Copaxone-treated patients were experiencing lipoatrophy and decide to analyze how often it occurred and in which types of patients. (You can read the full report including case reports and photos; both PDF or HTML format are provided - registration required but access is free.)

A visual and manual inspection of injection sites in 76 Copaxone users revealed that 34 subjects (45%) had some degree of lipoatrophy in at least one site. (The authors note that the assessment of atrophy was subjective and not formal, which is a study limitation.) All of the affected subjects were female (none of the 10 male subjects were affected), and people with fair or red hair were at increased risk. The authors discussed possible mechanisms that might lead to lipoatrophy in Copaxone users, including injection site allergic reactions and mechanical injury to tissue from injection.

The authors stress that because lipoatrophy can be disfiguring and may be permanent, people on Copaxone should do a monthly inspection of their injection sites, and discontinue use of sites where lipoatrophy seems to be present.
 

Copyright © 2004, Boston Cure Project